Mullerian agenesis associated with in-utero thalidomide exposure: A case report

Journal Article

Thalidomide is a well-known teratogen, which is experiencing resurgence as new uses are identified. Exposure is classically associated with limb deformities, such as: dysmelia, phocomelia, preaxial hypoplasia and polydactyly, in addition to visceral anomalies that have been documented as well. We report a case of a 38 year-old nulligravid female, who was previously evaluated for primary amenorrhea, and given the presumptive false diagnosis of an imperforate hymen. On magnetic resonance imaging (MRI) exam, she was noted to have uterovaginal agenesis. The implications of thalidomide on women's health extend beyond external birth defects. Although, most commonly associated with limb deformities, there may also be gynecologic implications of in utero exposure. As this medication is increasingly used for various medical conditions, obstetricians/gynecologists need to remain aware of this potential mullerian teratogenic effect. © 2013 Production and hosting by Elsevier B.V. on behalf of Middle East Fertility Society.

Full Text

Duke Authors

Cited Authors

  • Dotters-Katz, S; Muasher, LC; Muasher, SJ

Published Date

  • 2013

Published In

Volume / Issue

  • 18 / 3

Start / End Page

  • 214 - 216

International Standard Serial Number (ISSN)

  • 1110-5690

Digital Object Identifier (DOI)

  • 10.1016/j.mefs.2013.01.007